Please confirm that your email address is correct, so you can successfully receive this alert.
Agranulocytosis and neutropenia are significant adverse effects of clozapine treatment (1). We report the case of a patient who was retreated with clozapine several years after developing neutropenia under unusual circumstances.
Antonio, a 17-year-old adolescent with childhood-onset schizophrenia, was admitted for clozapine treatment. Despite adequate trials of chlorpromazine, thioridazine, trifluoperazine, molindone, and haloperidol, he had chronic hallucinations and delusions as well as aggressive behavior that necessitated hospitalization for over a year. Over 6 weeks, his dose of clozapine was increased to 600 mg/day with good response and no significant side effects.
Over the following 5 years Antonio continued to improve at this dose. He was able to live with his parents and attended an outpatient day program. At age 21 he developed a fever and sore throat and was treated with erythromycin. Before he began taking the antibiotic, his WBC count was 14,000 cells/μl; it had consistently been above 7,400 cells/μl in the previous month. Within 2 weeks his absolute neutrophil count had dropped to 918 cells/μl. He also had a WBC count of 5,100 cells/μl, so clozapine therapy was discontinued.
In the subsequent 2 years Antonio underwent gross deterioration, again resulting in chronic hospitalization. Despite appropriate trials of haloperidol, risperidone, and olanzapine, he remained profoundly impaired.
At age 24 Antonio was retreated with clozapine, the only antipsychotic that had given him significant benefit; the dose was slowly titrated to 400 mg/day. During this period he developed a fever with no apparent focus of infection. There was an appropriate rise in WBC and absolute neutrophil counts, so conservative management aimed at fever reduction was employed. Within several days both his temperature and WBC count had returned to normal. He was discharged with clozapine therapy, 400 mg/day. Six months later he was doing well clinically and was again living at home.
This report illustrates the case of a patient with refractory schizophrenia who responded well to clozapine treatment. The addition of erythromycin therapy precipitated neutropenia and prevented the continuation of clozapine treatment. However, the patient was retreated 2 years later without difficulty. Because neutropenia almost invariably occurs within 3 months of the initiation of clozapine treatment (1), the development of neutropenia after 5 years is unusual. This suggests that the interaction of clozapine with erythromycin was the precipitating factor for the patient’s blood dyscrasia, particularly since erythromycin-induced agranulocytosis has been reported (2). Erythromycin has also been associated with increased clozapine plasma concentrations and a subsequent seizure (3).
In view of clozapine’s efficacy in patients with schizophrenia, and because of its adverse effects and drug interactions, the addition of other medications to an established treatment regimen of clozapine should be undertaken carefully. Additionally, in patients who develop neutropenia under unusual circumstances, retreatment with clozapine should be considered if previous response has been good.
Download citation file:
Web of Science® Times Cited: 11